We have described a case of PEG-induced vasculitis of the subclavian and basilar artery complicated by SAH. To the best of our knowledge, this is the first report of a case of G-CSF-induced vasculitis complicated by SAH. The patient developed skin rash, fatigue, and neck pain after PEG administration; left cervical pain was her chief complaint during hospitalization. Although the skin rash and fatigue were likely to have been adverse effects of TC therapy, left cervical pain is not a typical adverse effect of TC. The patient reported, through a detailed interview, that her physical condition started to feel abnormal after taking PEG, which led us to strongly suspect the possibility of a PEG-induced adverse effect. Furthermore, the imaging findings excluded the possibility of infection or autoimmune disease as the cause, and no local skin changes or enlarged lymph nodes were observed. Consequently, we concluded that PEG-induced vasculitis was the most probable cause.
Table 2 summarizes details of the present case in addition to all 25 cases of vasculitis associated with PEG administration identified through our literature search for G-CSF-associated vasculitis, from the first, published in 2017, to the present. Although PEG was approved by the US Food and Drug Administration and by the European Medicines Agency in 2002, and has been marketed in Japan since 2014, it was not until 2017 that the first of these cases reports was published. Of the cases identified, 88% (23/26) of the patients were women, median age was 66 (43–76) years, and 58% (15/26) of patients had breast cancer as the primary disease. Median time to onset of symptoms after PEG administration was 8 (1–17) days; and most patients were hospitalized within 2 weeks of PEG administration. In 7 cases, including the present case, large-vessel vasculitis was observed not only in the aorta, but also in the common carotid artery, which is a major branch of the carotid artery.
Most patients received corticosteroid treatment; prednisolone was administered at a dose of 0.5–1.0 mg/kg/day (absolute dose, 30–60 mg/day). In the present case, the patient also received prednisolone 40 mg/day. Symptoms were found to improve rapidly in all patients who received corticosteroid treatment. In addition to the case of SAH described in this report, G-CSF-associated vasculitis complicated by aneurysm  and aortic dissection  have also been reported, and thus, early diagnosis and therapeutic interventions, such as corticosteroid treatment for vasculitis, may be needed to prevent serious complications.
In a systematic review of data from 57 patients with G-CSF-induced vasculitis , 91% (52/57) were found to be women, median age was 60 (40–77) years, and 47% (27/57) had breast cancer as the primary disease. Although any G-CSF preparation can cause vasculitis, 67% (38/57) of the cases were reported to have been caused by a sustained-duration form of G-CSF. This is consistent with the trend observed in cases listed in Table 2, including the present case.
Regarding concomitant chemotherapy, in 40% of the identified cases of vasculitis (including the present case), the patients had been treated with a taxane-based regimen; however, other anticancer agents had been used in another 10% of cases. This suggests that vasculitis can be caused by G-CSF agents used in combination with any types of chemotherapy, although there may be synergic effects between taxane agents and G-CSF agents [7, 8]. Because vasculitis has been reported to have improved in all cases after restarting treatment with chemotherapy alone after discontinuing G-CSF, and there have been no reports of vasculitis caused by taxanes alone, we can conclude that G-CSF was the main cause of the patient’s condition, while perhaps also bearing in mind that vasculitis is especially likely to occur when G-CSF is used in combination with taxanes. G-CSF-induced vasculitis may tend to occur in middle-aged women with breast cancer, who are likely to be treated with a taxane-based regimen; however, we were unable to identify any specific risk factors through our literature search.
Although restarting G-CSF is not recommended, the TC regimen may be restarted in cases in which the vasculitis has fully resolved. However, in the present case, although the vasculitis had improved, a serious complication (i.e. SAH) had occurred, therefore we decided not to restart the TC regimen.
Although the mechanism underlying G-CSF-induced large-vessel vasculitis has not been fully clarified, it has been suggested to involve induction of immune mediators such as interleukin (IL)-2 and IL-6, leading to generation of pathological Th17 cells . Sato et al. reported a case in which IL-6 was elevated at the onset of aortitis, but decreased during its improvement, suggesting that activation of antigen-specific CD4+ T cells, as stimulated by IL-6, may promote autoimmunity . Furthermore, it has been suggested that phagocytosis and/or enzymatic activity resulting from activation of neutrophil precursors may be the cause of wall damage .
Takayasu arteritis (TAK) and giant cell arteritis (GCA) are diseases known to cause large-vessel vasculitis . In TAK, vasculitic pain is experienced at the site of vasculitis, and stenosis and dilation of the vessels are observed on imaging. Both conditions have many similarities to G-CSF-induced vasculitis: elevated CPR in the blood test results, more frequent occurrence in middle-aged women, and higher prevalence in East Asia [3, 7]. As in G-CSF-induced vasculitis, inflammatory mediators (e.g. IL-6) and Th17 are known to be involved in the pathogenesis of TAK and GCA , and a similar genetic predisposition (e.g. Th17 pathway) may explain the high prevalence in East Asia. Moreover, there have been reports of G-CSF-induced vasculitis leading to aortic dissection , and of GCA being triggered by G-CSF administration , suggesting that G-CSF-induced large-vessel vasculitis may be caused by the same mechanism underlying TAK and GCA.
It has been reported that 15% of cases of non-traumatic SAH do not originate from an aneurysm (e.g. ruptured cerebral aneurysm), and that of these non-aneurysmal cases, two-thirds are due to perimesencephalic hemorrhage and one-third due to rare conditions including hemorrhage associated with inflammatory lesions of cerebral arteries, non-inflammatory lesions of intracerebral vessels, vascular lesions in the spinal cord, sickle cell disease, and the use of certain drugs . In cases of inflammatory lesions of cerebral arteries, the possibilities of primary angiitis and angiitis secondary to autoimmune diseases (e.g. Behçet’s disease and polyarteritis nodosa) can be considered [13,14,15]. In the present case, the patient had no notable history of disease or injury other than breast cancer, and no cerebral aneurysm was detected on cerebral angiography, which together suggest that she had non-traumatic non-aneurysmal SAH. MRA images obtained several months after treatment for PEG-induced vasculitis showed improvement in the irregularities of the cerebral vessel wall, and no evidence of recurrence. Because the condition was reversible, the wall irregularities were unlikely to have been caused by underlying disease, so we considered it to be a case of G-CSF-induced vasculitis. Autoimmune vasculitis can be classified according to the size of the vessels affected (i.e. large-, medium- or small-vessel vasculitis) . By contrast, G-CSF-induced vasculitis can cause vasculitis in vessels of any size .
Mechanisms suggested for development of non-aneurysmal SAH associated with vasculitis include small-vessel vasculitis as well as chronic hypoperfusion and hypoxia following cerebral vascular stenosis, leading to angiogenesis with formation of abnormal, and therefore rupture-prone, collateral vessels [17, 18]. In the present case, the localized nature of the SAH suggests that the hemorrhage originated from peripheral vessels of the posterior cerebral artery or from the neovascular vessels. In summary, PEG caused large-vessel vasculitis of the thoracoabdominal aorta and common carotid artery, which triggered small-vessel vasculitis in the brain, resulting in SAH as a complication.
Rights and permissions
Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/.